Alert archive / Montana / Special Weather Statements in 2011

Special Weather Statement, NWS Great Falls, MT

August 6, 2011Judith Basin County, Montana

NWS Great Falls, MT issued this special weather statement at Aug 6, 2011, 8:11 PM MDT for Judith Basin County, Montana. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 6, 2011, 8:11 PM MDT (02:11 UTC)
Expired
Aug 6, 2011, 9:15 PM MDT
In force
64 min
Issued by
NWS Great Falls, MT

County Judith Basin County, MT

The radar

The Great Falls radar (KTFX), 84 km from the middle of the area, began a volume at 02:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 2.2 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2011-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2011-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3678 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

098 
WWUS85 KTFX 070211
SPSTFX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
811 PM MDT SAT AUG 6 2011

MTZ012-050-054-070315-
CASCADE MT-JUDITH BASIN MT-MEAGHER MT-
811 PM MDT SAT AUG 6 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MEAGHER...CENTRAL JUDITH
BASIN AND EXTREME SOUTHEASTERN CASCADE COUNTIES UNTIL 915 PM MDT...

AT 810 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 21 MILES NORTH OF WHITE SULPHUR SPRINGS...MOVING
EAST AT 25 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

* LOCATIONS IMPACTED INCLUDE...
   NEIHART...
   THE LITTLE BELT MOUNTAINS...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

IN ADDITION...THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR
LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR
ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.

LAT...LON 4712 11028 4675 11019 4671 11105 4695 11112
TIME...MOT...LOC 0211Z 259DEG 22KT 4685 11095

$$

COULSTON

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this special weather statement went out at Aug 6, 5:35 PM MDT, 2 hours 36 minutes earlier.

Area forecast discussion, Aug 6, 5:35 PM MDT, 2 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
535 PM MDT SAT AUG 6 2011

.DISCUSSION...
SATURDAY THROUGH MONDAY EVENING...MODEL FORECAST CONTINUES TO KEEP
MOST OF MONTANA UNDER WESTERLY SOUTHWESTERLY FLOW DUE TO A WEAK
RIDGE OVER MUCH OF THE CENTRAL PLAINS. TEMPERATURES SHOULD REMAIN
WARM...WITH MOSTLY DRY CONDITIONS. AFTERNOON SCATTERED SHOWERS AND
THUNDERSTORMS WILL BE POSSIBLE THROUGHOUT THE SHORT TERM. MOST OF
THE CONVECTIVE ACTIVITY WILL INITIATE NEAR THE HIGHER TERRAIN WHERE
THERMAL MIXING WILL BE ASSISTED BY OROGRAPHIC ENHANCEMENT. SOME
SHOWERS WILL BE ABLE TO MOVE AWAY FROM THE HIGHER TERRAIN AND
SUSTAIN THEMSELVES DURING PEAK HEATING...HOWEVER MOST SHOWERS AND
THUNDERSTORMS SHOULD FALL APART WHEN THEY LEAVE THEIR LIFTING
MECHANISM.  MOST OF THE CONVECTIVE ACTIVITY WILL QUICKLY DIMINISH
AFTER SUNSET EACH EVENING AS DIURNAL HEATING SHUTS OFF. SUK

MONDAY NIGHT THROUGH FRIDAY...MODELS IN GOOD AGREEMENT WITH KEEPING
UNSETTLED WESTERLY FLOW FOR THE FIRST HALF OF THE FORECAST PERIOD.
MOISTURE AND EMBEDDED SHORTWAVE ENERGY WILL KEEP A SLIGHT CHANCE
OF AFTERNOON AND EVENING PRECIPITATION IN THE
FORECAST...ESPECIALLY AT AND AROUND HIGHER TERRAIN. BEST
THUNDERSTORM CHANCES WILL BE OVER SOUTHWEST MONTANA. RIDGING MAY
BEGIN TO BUILD LATER THURSDAY WHICH WILL LOWER CHANCES OF
PRECIPITATION. TEMPERATURES WILL REMAIN RIGHT AROUND SEASONAL
AVERAGES AND WINDS LOOK TO BE LIGHT OVERALL.

&&

.AVIATION...
UPDATED 2335Z.
VFR CONDITIONS WILL GENERALLY CONTINUE AT LEAST THROUGH THE DAY ON
SUNDAY ACROSS NORTH CENTRAL...CENTRAL...AND SOUTHWEST
MONTANA...UNLESS OTHERWISE STATED BELOW. A WESTERLY FLOW ALOFT WILL
PERSIST THROUGH THE PERIOD. SOME MONSOONAL MOISTURE WILL COMBINE
WITH INSTABILITY ACROSS THE SOUTHERN AND EASTERN PORTIONS OF THE
AREA (SOUTH OF A KMSO-KGTF-KHVR LINE)...FOR SCATTERED THUNDERSTORMS
WITH BRIEF HEAVY RAINFALL (CAUSING OCCASIONAL MVFR CONDITIONS)...
GUSTY WINDS...AND SMALL HAIL THROUGH AROUND 04Z THIS EVENING. NORTH
OF THIS LINE...SKIES WILL REMAIN MOSTLY CLEAR OVERNIGHT WITH BREEZY
DOWNSLOPE WINDS DECREASING AFTER 03Z. A CANADIAN COLD FRONT WILL
THEN MOVE SOUTH THROUGH NORTH CENTRAL AND CENTRAL MONTANA AFTER
12Z...SHIFTING WINDS MORE NORTHERLY AND KEEPING THE AIRMASS MORE
STABLE. HOWEVER...SCATTERED THUNDERSTORMS WILL BE POSSIBLE ONCE
AGAIN AFTER 20Z IN SOUTHWEST MONTANA (KHLN AND KBZN).  COULSTON

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  56  84  51  80 /  10  10  10  20
CTB  51  78  47  76 /  10  10  10  20
HLN  55  85  51  83 /  20  20  10  20
BZN  49  85  47  83 /  20  20  20  20
WEY  39  73  36  72 /  20  20  30  20
DLN  49  81  46  81 /  20  20  20  20
HVR  55  83  52  80 /  10  10  10  10
LWT  52  82  48  76 /  20  20  20  20

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...SUK
LONG TERM...GUSTAFSON
AVIATION...COULSTON

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Aug 6, 3:15 AM MDT, 16 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
315 AM MDT SAT AUG 6 2011

MTZ008>015-044>055-070915-
BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-
CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-
TOOLE-LIBERTY-EASTERN PONDERA-BLAINE-
SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS-
JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
315 AM MDT SAT AUG 6 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Aug 6, 7:21 PM MDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
721 PM MDT SAT AUG 06 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0651 PM     TSTM WND GST     6 SE WINSTON            46.41N 111.58W
08/06/2011  M46 MPH          BROADWATER         MT   MESONET

            46 MPH WIND GUSTS OCCURRED FROM 651 PM MDT UNTIL 657 PM
            MDT AT THE SILOS RECREATION AREA ALONG THE WEST SHORE OF
            CANYON FERRY LAKE. STORM ALSO PRODUCED 0.07 INCHES OF
            RAINFALL.

&&

COULSTON
Local storm report, Aug 6, 7:24 PM MDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
724 PM MDT SAT AUG 06 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0554 PM     TSTM WND GST     13 S MARYSVILLE         46.56N 112.31W
08/06/2011  M45 MPH          LEWIS AND CLARK    MT   DEPT OF HIGHWAYS

            45 MPH WIND GUST REPORTED AT 554 PM MDT AT MCDONALD
            PASS MT DOT OBSERVATION SITE FROM COLLAPSING STORM. NO
            PRECIPITATION REPORTED.

&&

COULSTON
Local storm report, Aug 6, 7:29 PM MDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
729 PM MDT SAT AUG 06 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     TSTM WND GST     5 NE DILLON             45.26N 112.55W
08/06/2011  M44 MPH          BEAVERHEAD         MT   ASOS

            44 MPH THUNDERSTORM WIND GUST REPORTED AT DILLON
            AIRPORT AUTOMATED OBSERVATION SITE. A TRACE OF
            PRECIPITATION ALSO REPORTED.

&&

COULSTON
Special weather statement, Aug 6, 7:59 PM MDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
759 PM MDT SAT AUG 6 2011

MTZ055-070230-
GALLATIN MT-
759 PM MDT SAT AUG 6 2011

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN GALLATIN COUNTY UNTIL 830
PM MDT...

AT 754 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
SEVERAL STRONG THUNDERSTORMS OVER EAST CENTRAL GALLATIN COUNTY.
THESE STORMS WERE MOVING EAST AT 25 MPH.

WIND GUSTS UP TO 50 MPH ARE LIKELY WITH THESE STORMS. PEA SIZE HAIL
IS POSSIBLE WITH THE STORMS.

* LOCATIONS IMPACTED INCLUDE...
  RURAL EASTERN GALLATIN COUNTY...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4546 11098 4581 11102 4591 11079 4559 11078
      4558 11080 4558 11085 4553 11085 4552 11087
      4551 11091 4546 11091
TIME...MOT...LOC 0157Z 236DEG 21KT 4568 11092
Local storm report, Aug 6, 8:03 PM MDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
803 PM MDT SAT AUG 06 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0743 PM     TSTM WND GST     1 NE BELGRADE           45.79N 111.16W
08/06/2011  M48 MPH          GALLATIN           MT   ASOS

            48 MPH WIND GUST OCCURRED AT 743 PM MDT AT BELGRADE
            FIELD AUTOMATED OBSERVATION SITE NEAR BOZEMAN.

&&

COULSTON
Special weather statement, Aug 6, 8:11 PM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
811 PM MDT SAT AUG 6 2011

MTZ012-050-054-070315-
CASCADE MT-JUDITH BASIN MT-MEAGHER MT-
811 PM MDT SAT AUG 6 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MEAGHER...CENTRAL JUDITH
BASIN AND EXTREME SOUTHEASTERN CASCADE COUNTIES UNTIL 915 PM MDT...

AT 810 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 21 MILES NORTH OF WHITE SULPHUR SPRINGS...MOVING
EAST AT 25 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

* LOCATIONS IMPACTED INCLUDE...
   NEIHART...
   THE LITTLE BELT MOUNTAINS...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

IN ADDITION...THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR
LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR
ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.

LAT...LON 4712 11028 4675 11019 4671 11105 4695 11112
TIME...MOT...LOC 0211Z 259DEG 22KT 4685 11095

COULSTON

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 6:30 PM MDTSpecial Weather StatementTFXBroadwater60 min
Aug 6, 7:59 PM MDTSpecial Weather StatementTFXGallatin31 min
Aug 7, 3:39 PM MDTSpecial Weather StatementTFXGallatin36 min

Nearby

Special Weather Statements in Montana, 2011Every special weather statement in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.